Alert archive / Illinois / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 70, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 2011, 5:39 PM CDT for Hancock County, Illinois. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2011, 5:39 PM CDT (22:39 UTC)
- Expired
- Jun 4, 2011, 6:00 PM CDT
- In force
- 21 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hancock County, IL
The radar
The Lincoln radar (KILX), 141 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:56 PM CDT | HAIL 1.75 | Augusta, IL | LOTS OF HAIL COVERING GROUND. |
| Jun 4, 5:56 PM CDT | HAIL 1.75 | 3 Nw Huntsville, IL | GOLF BALL SIZED HAIL REPORTED AT WEINBERG-KING STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 4:53 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2541 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -128 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420
WUUS53 KDVN 042239
SVRDVN
ILC067-042300-
/O.NEW.KDVN.SV.W.0070.110604T2239Z-110604T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
539 PM CDT SAT JUN 4 2011
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HANCOCK COUNTY IN WEST CENTRAL ILLINOIS...
* UNTIL 600 PM CDT.
* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...AND QUARTER SIZE HAIL. THIS STORM WAS
LOCATED JUST NORTHWEST OF AUGUSTA...OR 13 MILES SOUTHEAST OF
CARTHAGE... AND MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLYMOUTH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4019 9108 4020 9111 4033 9104 4030 9091
4028 9090 4019 9090 4019 9091 4019 9101
TIME...MOT...LOC 2238Z 286DEG 25KT 4026 9095
WIND...HAIL 60MPH 1.00IN
$$
LE1 follow-up statement
515
WWUS53 KDVN 042302
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 PM CDT SAT JUN 4 2011
ILC067-042311-
/O.EXP.KDVN.SV.W.0070.000000T0000Z-110604T2300Z/
HANCOCK IL-
602 PM CDT SAT JUN 4 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANCOCK COUNTY
HAS EXPIRED...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
REPORTS OF UP TO GOLFBALL SIZE HAIL HAVE BEEN RECEIVED FROM THE
AUGUSTA AREA. PLEASE REPORT ANY OTHER HAIL REPORTS TO LOCAL LAW
ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS AND
NORTHEAST MISSOURI.
LAT...LON 4019 9108 4020 9111 4033 9104 4030 9091
4028 9090 4019 9090 4019 9091 4019 9101
TIME...MOT...LOC 2239Z 286DEG 25KT 4026 9094
$$
LEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:35 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 4, 3:35 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 PM CDT SAT JUN 4 2011 .SYNOPSIS... A COLD FRONT IS SLOWLY SAGGING SOUTH ACROSS THE FORECAST AREA TODAY. HOWEVER...IT IS LACKING A LOT OF INGREDIENTS FOR SIGNIFICANT WEATHER ALONG ITS LENGTH. THE FRONT HAS NOW PROGRESSED TO ABOUT A KOTM... SOUTH OF KCWI...TO SOUTH OF KRFD LINE. SHOWERS AND A FEW RUMBLES OF THUNDER ARE CURRENTLY ACCOMPANYING THIS COLD FRONT...BUT NOT ESPECIALLY WIDESPREAD...NOR VERY FAR AWAY FROM THE FRONT. SOUTH OF THE FRONT CAPE VALUES ARE AN IMPRESSIVE 3000-4000...AND CONVECTIVE INHIBITION IS WEAKENING...BUT THE SHEAR IS NOT VERY IMPRESSIVE. THUS...THE MAIN THREAT FOR TODAY IS FOR DAMAGING WINDS. HAIL IS ALSO A POSSIBILITY...BUT MAINLY MARGINAL SEVERE OR SMALLER AS THE WET BULB ZERO HEIGHT IS RATHER HIGH. A SURFACE LOW IS DEVELOPING OUT OVER EASTERN COLORADO...AND THE FRONT IS LITTLE MORE THAN A TROUGH AXIS WHERE IT IS MOVING THROUGH OUR AREA. IT CURVES NORTHEAST UP INTO MICHIGAN...THINGS LOOK MORE INTERESTING. ALOFT...MORE DYNAMICS ARE FOCUSED MUCH FARTHER NORTHEAST ALONG THE FRONT WHERE IT IS ALIGNED WITH THE 850MB MOISTURE AND THERMAL AXIS OVER MICHIGAN. THUS...THIS AFTERNOON THE MAIN THUNDERSTORM CHANCES ARE ACROSS THE SOUTH- SOUTHEAST HALF OF THE AREA...WITH A SLIGHT RISK OF SEVERE STORMS IF MORE VIGOROUS SURFACE BASED STORMS CAN FORM. ..LE.. && .DISCUSSION... TONIGHT AND SUNDAY...LATEST RUN SHORT RANGE/HIRES MODELS SUPPORT THE CURRENT TRENDS AND WARRANT HIGH CHC POPS IN LINGERING HIGHER SBCAPE AXIS AND FRONTAL VCNTY ACRS THE SOUTHERN THIRD OF THE DVN CWA THROUGH 02Z THIS EVENING. AS THE MAIN SVR THREAT CONTINUES TO MIGRATE SOUTH AND EAST OF THE DVN CWA...SUPPOSE STILL AN ISOLATED CHANCE FOR A SVR HAILER OR WIND DOWNBURST/SMALL BOW TYPE FEATURE IN THE FAR SOUTHERN CWA FROM 22Z-02Z. LINGERING HIGHER BASED ELEVATED POST-FRONTAL SHOWERS AND POSSIBLY A THUNDERSTORM WILL CONTINUE FURTHER NORTH THOUGH 04Z OR 05Z UNTIL LIFT FROM RIDGE-RIDING VORT PASSES AND RIGHT ENTRANCE LIFT OFF MN/NW GRT LKS H25 MB JET STREAK SUBSIDES. THEN MCS GENERATING TOOLS INCLUDING CONVERGENT LLJ AXIS SUGGEST LATE NIGHT CONVECTION TO FIRE IN SOUTHWEST AND CENTRAL IA AFTER 06Z...WITH RESULTANT MCS BLEEDING INTO THE SOUTHWEST THIRD TO HALF OF THE DVN CWA LATE TONIGHT AND INTO SUNDAY MORNING. LOW CHANCE FOR AN ELEVATED SVR HAILER WITH THIS INCOMING LATE NIGHT/EARLY MORNING ACTIVITY...BUT MORE RAINFALL POSSIBLY OF OVER A HALF INCH OR MORE FOR THE SOUTHWESTERN CWA. FOR SUNDAY...MUCH WILL DEPEND ON MORNING MCS REMNANTS AND LINGERING COOL POOLS FOR WARM UP POTENTIAL AND RE-FUELING CAPES. WILL GO WITH LOWER 80S FOR ALMOST THE ENTIRE CWA AS A HAPPY MEDIUM...BUT IF DEBRIS CLEARS OUT QUICKER THERE WILL BE UPPER 80S OR A 90. IF DEBRIS LINGERS LONGER...SOME AREAS MAY NOT ESCAPE THE 70S. INTERESTING THAT THE 00Z RUN ECMWF IS MAINLY DRY AFTER THE DEBRIS CLEARS FOR SUNDAY AFTERNOON AND NIGHT...BIT WITH THE QUASI-STATIONARY BOUNDARY UNDULATING AND TRYING TO RETREAT NORTH UNDER SOUTHERN PERIPHERY OF SOUTHERN PLAINS/LOW-MID MS RVR VALLEY UPPER RIDGE THIS FEATURE PRONE TO ANY LIFT OFF A RIDGE RIDING VORT EVEN A WEAK ONE. THUS WILL MAINTAIN CHC POPS SUNDAY AFTERNOON AND AT LEAST SLIGHT CHC POPS FOR SUNDAY NIGHT. MONDAY AND TUESDAY...LATEST RUN MODELS SUGGEST BEST ORGANIZED MCS SUPPORT WILL SHIFT NORTH THIS PERIOD ACRS THE DAKOTAS...THROUGH WI AND THE GRT LKS WHILE THE LOCAL AREA BECOMES MORE IN THE GRIP OF RE- BUILDING WARM SECTOR. BUT CAN NOT LET THE GUARD DOWN ON THE SOUTHERN PERIPHERY OF THE UPPER RIDGE AXIS/RING OF FIRE ALTHOUGH MOST NEW MODEL RUNS SHARPEN THIS FEATURE/UPPER RIDGE ACRS MO...IA AND INTO SOUTHERN MN THIS PERIOD. ANY POTENTIAL OUTFLOW OUT OF SUNDAY NIGHT INTO MONDAY...OR THE MAIN QUASI-STATIONARY BOUNDARY OR WARM FRONT CAN/T MAKE IT NORTH OF THE CWA ON MONDAY SUGGESTS THE CONTINUING NEED FOR AT LEAST LOW CHC POPS. TUESDAY AND TUESDAY NIGHT MAY BE THE ONLY CWA-WIDE TOTALLY DRY PERIOD OF THE UPCOMING WEEK. IN FULL BLOWN WARM SECTOR...HIGHS ON TUE MAY SURGE UP INTO THE LOW TO MID 90S WITH POTENTIAL HEAT ADVISORY CRITERIA BEING MET IF DPTS DON/T MIX DOWN TOO MUCH AND CAN MAINTAIN IN THE 70S. WEDNESDAY THROUGH NEXT SATURDAY...LATEST MEDIUM RANGE MODEL TRENDS SUGGEST LARGE PIECE OF UPPER WAVE ENERGY TO TRY AND FORCE AN ASSOCIATED FRONTAL BOUNDARY THROUGH THE CWA EITHER LATE WED OR WED NIGHT FOR A POTENTIALLY SIGNIFICANT MCS GENERATING WINDOW. MODERATE TO HIGH CHC POPS ADVERTISED FOR NOW AS THIS FEATURE ENCOUNTERS A HIGH CAPE AIRMASS...BUT EXTENT OF FORCING STILL AT QUESTION. POST- FRONTAL RIDGE WILL TRY TO OVERTAKE THE UPPER MIDWEST...WHILE THE SFC BOUNDARY STALLS FROM WEST-TO-EAST AND ONCE AGAIN BECOMES QUASI- STATIONARY UNDER WESTERLIES OF FLATTENED UPPER RIDGE AXIS ON THU. SOME OVERRUNNING SHOWERS MAY AFFECT THE SOUTHERN CWA...WHILE A NORTHEAST LK EFFECT FETCH KEEPS THE CWA MUCH COOLER IN THE 70S TO LOWER 80S FOR THU HIGHS. LONGER RANGE SIGNALS SUGGEST THE SFC RIDGE TO ESTABLISH ACRS THE WESTERN GRT LKS AT THE END OF THE WEEK AND INTO THE WEEKEND. RE-INVIGORATED SOUTHERN PLAINS CYCLOGENESIS AND GRT BSN TROFFINESS WILL EFFECTIVELY PUT THE SQUEEZE PLAY ON BETWEEN THESE TWO SYSTEMS FROM THE CENTRAL PLAINS...ACRS TO THE SOUTHERN GRT LKS AND NORTHERN OH RVR VALLEY. THIS MAY OPEN THE LOCAL FCST AREA TO WAVES OF ELEVATED PRECIP SHIELDS OR MCS/S FROM FRI INTO SATURDAY. IF THIS PATTERN PANS OUT...BEING ON THE NORTH SIDE OF THE BOUNDARY WILL PUT A BIG DAMPER ON HIGH TEMP POTENTIAL WITH HIGHS PROBABLY BEING HELD DOWN IN THE 70S OR EVEN IN THE 60S ON FRI/SAT IN MUCH OF THE DVN CWA. ..12.. && .AVIATION... VFR CONDITIONS CONTINUE THROUGH THE TAF TIME FRAME. COLD FRONT STILL TO AFFECT KMLI AND KBRL THIS AFTERNOON...AND HAVE KEPT VCTS WITH CB CLOUD GROUPS THROUGH APPROXIMATELY 00Z THIS EVENING...AFTER WHICH WE SHOULD HAVE A LULL. IF A THUNDERSTORM DOES AFFECT A TAF SITE...CIGS AND VSBYS SHOULD BE MVFR...THOUGH LOCAL IFR CIGS POSSIBLE. STRONG WINDS POSSIBLE WITH STRONGEST STORMS. WINDS TO REMAIN LESS THAN 10 KTS...SOUTH WEST ON THE SOUTH SIDE OF THE FRONT...AND NORTHEAST ON THE NORTH SIDE. THINGS TO REMAIN QUIET UNTIL AFTER 10Z...WHEN MORE SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE AREA THROUGH 15-18Z. CIGS AND VSBYS MAY DROP INTO MVFR WITH TSTMS...BUT HAVE LEFT ONLY VCTS FOR NOW AS TIMING IS UNCERTAIN. ..LE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/12
Hazardous weather outlook, Jun 4, 4:31 AM CDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 431 AM CDT SAT JUN 4 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 431 AM CDT SAT JUN 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BE MOVING INTO A VERY WARM AND UNSTABLE AIRMASS TODAY. MODERATE SHEAR AND MID LEVEL WINDS INCREASING TO 35 TO 40 KNOTS WILL FAVOR MULTICELL STORMS. SCATTERED THUNDERSTORMS SHOULD DEVELOP NORTH OF HIGHWAY 30 LATE THIS MORNING OR EARLY THIS AFTERNOON. THEN AS THE AFTERNOON PROGRESSES STORMS SHOULD FORM INTO ONE OR TWO LINES AS THE FRONT SAGS SLOWLY SOUTHEAST ACROSS THE OUTLOOK AREA. THE ENTIRE OUTLOOK AREA IS IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. DAMAGING WINDS OF 60 MPH OR GREATER AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS. TORRENTIAL RAINS MAY CAUSE LOCALIZED FLASH FLOODING. FREEZING LEVELS ARE QUITE HIGH SO THE THREAT OF LARGE HAIL IS LOW. THE FRONT WILL STALL ALONG THE MISSOURI AND IOWA BORDER TONIGHT. STRENGTHENING LOW LEVEL JET AND WARM ADVECTION WILL TRIGGER MORE THUNDERSTORMS IN PORTIONS OF THE OUTLOOK AREA OVERNIGHT. HEAVY RAINFALL AND HAIL ARE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLY SUNDAY THROUGH MONDAY NIGHT...WITH THE MAIN THREAT OF HEAVY RAIN. IF THE STORMS BECOME ORGANIZED INTO A COMPLEX...DAMAGING WINDS MAY BE POSSIBLE AS WELL. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH INTERSTATE 80 SUNDAY AND SUNDAY NIGHT. AFTER HOT WEATHER TUESDAY AND WEDNESDAY...THE THREAT FOR MORE SHOWERS AND THUNDERSTORMS RETURNS FOR WEDNESDAY NIGHT THROUGH FRIDAY. IT IS TOO EARLY TO DETERMINE THE THREAT FOR THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED MAINLY THIS AFTERNOON AND EVENING. HAASE/ERVIN
In the hours before
Local storm report, Jun 4, 5:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 PM CDT SAT JUN 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 5 N GRANGER 40.54N 91.96W
06/04/2011 E60.00 MPH SCOTLAND MO TRAINED SPOTTER
0505 PM HAIL 5 N GRANGER 40.54N 91.96W
06/04/2011 E0.25 INCH SCOTLAND MO TRAINED SPOTTER
&&
TASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:14 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 61 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.